• liz liz
    December 25, 2009
    methotrexate hair loss
    liz liz
    December 25, 2009

    I have been on methotrexate for 10 years successfully with little or no side effects. Now,  I lost a third of my hair and continue to lose  it. Is it possible to start losing hair after being on the medication so long with no hair loss before? My doctor wants to change medications but i am reluctant since this has worked so well for me, especially after trying so many different meds when I first got diagnosed. I have also doubled up on folic acid but it's not working.  Any ideas or solutions?

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    December 28, 2009
    Lene  Andersen
    Health Guide
    December 28, 2009

    Yes, it is possible to develop new and "interesting" side effects after having tolerated a particular medication for a long time. We all decide what side effects we can and cannot live with and for many, hair loss is unacceptable. On the other hand, other people take it in stride and stay on the medication - you may want to check out a post from Holly, one of our Experts who wrote about her decision to continue methotrexate despite hair loss. Speak to your doctor about vitamin B12 injections, as this may help slow down hair loss or possibly help it grow back. You may also want to talk to your doctor about whether it will grow back - I've heard conflicting stories about methotrexate-related hair loss that seems to indicate that any sometimes, the hair loss is permanent and this may be a factor in your decision.

     

    Methotrexate is on the lower rungs of the treatment ladder for RA and there are many other options for medication. Keep in mind that even if you try something else, you can always go back to methotrexate if you don't like your response to other drugs. However I would recommend that you have an in-depth discussion with you rheumatologist about the specifics of why they are recommending another form of treatment, the pros and cons of switching, etc.

     

    Good luck! Please let us know how it goes?

     


FROM OUR COMMUNITY

  • 1adyryder December 26, 2009
    1adyryder
    December 26, 2009

    I am not a doctor but can relate to the hair loss. I have been on methotrexate for about 2 yrs. and am seeing hair loss for the first time. lI have thin hair to begin with and this has only aggravated that condition. I finally just shaved my head and got wigs instead of trying to rearrange a few thin hairs. Friends say it takes away years! I also have a great shaped head(if I must say so) and love the "bald look" as well.....so much so, that I'd  like to start a "movement", after all, guys have been doing it for years! You might be surprised at how awesome you look!

    READ MORE
  • dee
    dee
    March 10, 2010
    dee
    dee
    March 10, 2010

    i have the same problem....can't help

    READ MORE
  • Golden Mushroom January 02, 2010
    Golden Mushroom
    January 02, 2010

    I too have suffered with hair loss. Recently my rheum suggested I increase my folic acid to 2mg a day and this seems to be working :)

    READ MORE
  • Juanab December 31, 2009
    Juanab
    December 31, 2009

    I have been taking methotrexate for two years and was told by my rheumy it would cause hair loss.  My rheumy prescribed folic acid which I take daily, it has helped to reduce the hair loss to a small amount. 

    READ MORE
  • julesinpain December 30, 2009
    julesinpain
    December 30, 2009

    You may want to consider having your thyroid checked too.  Hair loss is a symptom of low thyroid.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.